Missouri, 2019Flash Flooding in Missouri, July 22, 2019
July 22, 2019 · NWS LSX · 3 events in 3 counties and zones
Convection fired up along an old outflow and an intersecting cold front and tracked east southeast across the forecast area. Between 2 to 6 inches of rain fell, mainly along and south of Interstate 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection fired up along an old outflow and an intersecting cold front and tracked east southeast across the forecast area. Between 2 to 6 inches of rain fell, mainly along and south of Interstate 70. There were numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 2:28 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 22, 2:28 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 AM CDT Mon Jul 22 2019
.SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul
22 2019
Showers and storms will continue to push southeast out of the
region as a shortwave and the upper levels of an associated cold
front push through the region. Extrapolation of the back edge of
the precipitation, which is currently stretching from NE to SW
MO, shows the precip clearing the area by 18z. This matches well
with the CAMs and have therefore aligned the forecast with this
timing. GLM shows limited thunder across the area this morning,
and with limited instability, thinking we'll see more showers than
storms. That said, these showers have proven to be efficient
rainfall producers, with a weak cell over the office putting down
about 0.2" of rain in 10 minutes earlier this morning. These
scattered but intense downpours could still result in isolated
flash flooding, especially toward southern Missouri.
Cool air will funnel into the area behind the front, resulting in
considerably cooler conditions this afternoon. Good guidance
consensus showing highs this afternoon only reaching right around
80 and overnight lows near 60. With dewpoints forecast to drop
from the 60s today into the 50s overnight, we'll be looking at
heat index readings 20-30 degrees cooler than what we've seen the
last several days
BSH
.LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon
Jul 22 2019
A large ridge will build into the western CONUS through much of
the week, keeping the mid-Mississippi Valley entrenched in
northwest upper level flow through at least Thursday. By the end
of the week, guidance in good agreement showing another shortwave
moving down from Canada which should begin to break down the
ridge and establish more zonal flow across the region. This
evolution of the upper levels will allow for high pressure to
gradually build into the region through the week before moving
east of the area by the end of the week. With generally northerly
flow until the high passes to our east on Thursday, we will be in
store for continued below normal temperatures through at least
Thursday. As flow swings around to the SW by Friday, temps should
then begin to moderate.
With the above progression, models show little to no forcing for
ascent and therefore no precipitation in the forecast beyond
today. However, some of the higher resolution models do show a
few ripples embedded in the NW flow. Should these waves sync up
with peak daytime heating, it's possible that we see isolated
showers or storms. However, given little to no model consensus
regarding these features, it's impossible to nail down whether or
not these showers will develop and have therefore gone with a dry
forecast beyond this afternoon.
BSH
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019
Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.
SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall. The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 22, 2:44 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Mon Jul 22 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Mon Jul 22 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Showers and isolated thunderstorms this morning, exiting the area by
noon. Isolated heavy rain is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may linger into early Monday morning for portions of
the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
BSH
Flash Flood, St. Louis
- When
- July 22, 3:30 AM CST to 9:00 AM CST
- Where
- St. Louis County, 1.24 mi WNW of Centaur to 1.71 mi WSW of Allenton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.634, -90.722
Up to 6 inches of rain fell in a short amount of time causing flash flooding in numerous locations in St. Louis County. The hardest hit area was the southern sections of downtown Eureka, at the intersection of S. Central Avenue and Dreyer Avenue. About a dozen businesses in this area, as well as several homes, sustained flood damage. Cars that were parked in this area had water up to their windows. In Chesterfield, four water rescues had to be performed after cars were driven into flooded roadways. A couple of water rescues were performed in Maryland Heights near the intersection of Adie Road and Schuetz Road after Fee Fee Creek rose well above it's banks. Another water rescue was performed in Ferguson. No injuries were reported with any of the rescues. In University City, two apartment complexes on Westover Court and Hafner Court, had to be evacuated as creeks that feed into the nearby River Des Peres rose well above their banks flooding the first floor of at least 3 buildings.
Flash Flood, St. Louis (C)
- When
- July 22, 4:00 AM CST to 9:00 AM CST
- Where
- St. Louis (C) County, 2.4 mi ENE of Baden to 2.5 mi S of Baden
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.740, -90.207
Between 4 and 5 inches fell in just 3 hours, especially over the western sections of the citiy of St. Louis. Numerous roads were flooded including Interstate 64 between the Skinker, Hampton, and Kingshighway exits. Eastbound Interstate 70 between the Kingshighway and Union exits was flooded. Another area that was flooded was along Riverview Drive near intersection with Scranton Avenue.
Flash Flood, Franklin
- When
- July 22, 6:00 AM CST to 8:45 AM CST
- Where
- Franklin County, 5.1 mi SSE of Catawissa to 3.63 mi ENE of St Albans
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -90.750
Up to 6 inches of rain fell over portions of Franklin County in a short amount of time, causing flash flooding. Numerous roads were flooded including Bolte Ford Road just north northeast of Beaufort.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849934, 851011, 849932.